CLL Topics Banner: Therapies, Research and Patient Education for Chronic Lymphocytic Leukemia
CLL Topics Home Navigation Topics Alert Learning Tools About Us Feedback Feedback
Full Menu

Topics Alert

world balloon

Topics Alert Archive

Alert Number 217

Therapy Induced Pulmonary Toxicity

Date: January 27, 2007

Many CLL patients complain of nagging, lingering cough, difficulty breathing or exercising, and even more serious pulmonary complications – more so after they have been through chemotherapy to treat their CLL.

As we have discussed several times on our website, pneumonia is the largest single largest cause of hospitalization and death in CLL patients. See: Role of Pulmonary Inflammation in CLL. Much more rarely, in some patients the CLL cells infiltrate lung tissue and this causes major problems.

In this Topics Alert, we are excluding pulmonary toxicity caused by infection, or lung infiltration by CLL cells. We are focusing instead on the subject of drug induced pulmonary toxicity, specifically the ever popular purine analogs: fludarabine (“Fludara”), pentostatin (“Nipent”) and cladrabine.  These three drugs belong to a class of compounds called purine analogs, or nucleoside analogs.

The abstract below (you can read the full text by clicking on the link provided) discusses use of fludarabine as single agent. It is authored by no less of an authority than Dr. John Byrd himself. Excluding infections and cancer infiltration of the lungs, the authors saw 8.6% of the patients treated with fludarabine develop pulmonary toxicity.  To make matters worse, patients with CLL were 13 times more likely to develop pulmonary toxicity, compared to patients treated with fludarabine for other disease.  Buried in the full-text article is this little gem of a quote:

Eight of 44 patients with CLL (18.2%) treated with fludarabine had toxicity develop, compared with 1 of 61 patients (0.2% Is this a typo? 1 out of 61 is ~ 2%) patients with other malignancies; this difference was statistically significant.”

Pentostatin (Brand name “Nipent”) is considered to be a kinder and gentler version of fludarabine, at least as far as immune suppression is concerned.  However, I am beginning to wonder if it is any safer than its better known sister drug, when it comes to pulmonary toxicity.  The August 2005 FDA warning letter to SuperGen, the manufacturer of pentostatin (“Nipent”) is pretty blunt, and I quote:

“... false or misleading because they fail to present any risk information for Nipent, contain an unsubstantiated claim regarding the mechanism of action of the drug, and overstate the safety and efficacy of the drug. By failing to include any risk information, making an unsubstantiated claim, and overstating safety and efficacy, SuperGen misleadingly suggests that Nipent is safer or more effective than has been demonstrated by substantial evidence or substantial clinical experience.”

You can read the letter in its entirety by clicking on the link provided.  The letter goes on to say that combinations of pentostatin with other drugs (cyclophosphamide is specifically mentioned) may increase the risk of pulmonary toxicity.

This raises a very important question for us as patients. Therapy combinations such as FCR (fludarabine, cyclophosphamide, Rituxan) and PCR (pentostatin, cyclophosphamide and Rituxan) are being used to treat an ever expanding percentage of the patient population. These and similar combinations are assuming “gold standard” status, without well conducted large scale, multi-center, phase-3 trials with matched controls. There is a trickle of information getting published that discusses the increased risk of secondary myelodisplastic syndrome (MDS) and even myeloid cancer, in patients treated with combination of purine analogs (such as fludarabine) along with alkylating agents (such as cyclophosphamide).  But I have yet to see full fledged studies that focus on the pulmonary toxicity issue with these combinations.

I have seen a host of patients posting on the ACOR list, discussing the so-called “FCR cough”.  I have personally heard from many of our members who felt their lung capacity was not what it used to be, prior to FCR therapy. More recently, I am beginning to hear from members who have been through the kinder and gentler “PCR” therapy, with similar sounding pulmonary problems.  How serious is this?  Are we just hearing from the squeaky wheels, the patients who like to complain?  Is the vast silent majority out there doing just fine after FCR and PCR, we are getting no more than a skewed view of reality, and our anecdotal information is worth very little? Perhaps. Perhaps the pulmonary problems are because CLL patients tend to be older, and it is to be expected that old people have lung problems. However, from my perspective, it is not sufficient to brush off patient feedback as unimportant or due to “old age”.  I would like to see this issue explored more thoroughly, with credible statistics to back it up.  Until that happens, I will continue to prefer potentially less damaging combinations such as FCR Lite.

Be well,

Chaya
________

Abstract

Link: Chest Journal Article

Chest. 2002 Sep;122(3):785-90

Fludarabine-related pulmonary toxicity: a distinct clinical entity in chronic lymphoproliferative syndromes

Helman DL Jr, Byrd JC, Ales NC, Shorr AF

Pulmonary and Critical Care Medicine Service, Department of Internal Medicine, Walter Reed Army Medical Center, Washington, DC

BACKGROUND: Little is known about lung injury caused by fludarabine therapy.
OBJECTIVES: To establish a case definition, to describe management, and to identify risk factors for fludarabine-related pulmonary toxicity.
DESIGN:Case-control study.
SETTING: Tertiary-care US Army teaching hospital.
PATIENTS: Individuals treated with fludarabine at our institution between January 1989 and June 2000.
MEASUREMENTS: Cases of fludarabine-related pulmonary toxicity were defined as follows: dyspnea, fever, hypoxemia, and radiographic infiltrates seen in a patient treated with fludarabine; cases were excluded if there was evidence of pulmonary infection or progression of underlying lymphoproliferative disease affecting the lungs. For each case, demographic data, medical history, radiographic information, available bronchoscopy and pathology data, and details of treatment were reviewed. Cases were compared with fludarabine-treated control subjects to identify potential risk factors. Comparisons were made with regard to age, gender, history of underlying lung disease, lymphoproliferative diagnosis, prior chemotherapy, fludarabine treatment regimen, and pretreatment chest radiograph.
RESULTS: During the study period, 105 patients were treated with fludarabine. The incidence of fludarabine-related pulmonary toxicity using our definition was 8.6% (95% confidence interval [CI], 3.2 to 13.9%). One patient died before this entity was suspected; the remainder of the patients underwent bronchoscopy to exclude infection. Patients were treated with corticosteroids with subjective and objective benefits. One patient later died of apparent infection during steroid therapy. One patient was retreated with fludarabine and symptoms of lung toxicity developed again. Patients (n = 9) were similar to control subjects (n = 96) with respect to age, gender, history of underlying lung disease, previous chemotherapy, and fludarabine regimen. Patients with chronic lymphocytic leukemia were 13.3 (95% CI, 1.6 to 300.6) times more likely to have toxicity develop than patients treated with fludarabine for other diagnoses. There was a trend toward an increased incidence in patients with interstitial infiltrates apparent on prefludarabine chest radiographs.
CONCLUSIONS: A variety of lung conditions arise in patients treated with fludarabine; however, this agent seems to cause direct pulmonary toxicity. After performing an appropriate evaluation to exclude infection, corticosteroids are an effective therapy. The relative frequency of this condition and potential for mortality underscore the need for increased clinician awareness of fludarabine-related pulmonary toxicity and its risk factors.

PMID: 12226014
____________

FDA Warning Letter

Pentostatin warning letter to manufacturer, from the FDA

FDA Pentostatin Warning Letter

____________

NOTICE: This page from the Topics Alert archive was originally emailed to subscribers of Topics Alert, a free service of CLL Topics Inc. If you are not a subscriber and you wish to receive email Alerts, please register at the Topics Alert subscription page. The content of this page is intended for information only and it is NOT meant to be medical advice. Please be sure to consult and follow the advice of your doctors on all medical matters.


Go to Alert Archive Listing

You may also retrieve a different Alert,
by entering a new Alert number here
(in the range 1 to 309)

 

———

Disclaimer: The content of this website is intended for information only and is NOT meant to be medical advice. Please be sure to consult and follow the advice of your doctors on all medical matters.


Copyright Notice:

Copyright © 2002-2007 CLL Topics, Inc. All Rights Reserved.

All materials contained on this site are protected by United States copyright law and may not be reproduced, distributed, transmitted, displayed, published or broadcast without the prior written permission of CLL Topics, Inc. You may not alter or remove any trademark, copyright or other notice from copies of the content.

However, you may download and print material from CLLTopics.org exclusively for your personal, noncommercial use.

———

crest

 

GuideCompass
up arrow